Immune thrombocytopenic purpura and acute liver injury after
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
During a worldwide pandemic with widespread vaccination programmes, it is important to report and document any potential serious vaccine-related events. To date, there has only been one published case of suspected immune thrombocytopenic purpura (ITP) related to the Pfizer-BioNTech BNT16B2b2 mRNA vaccine but none regarding the Moderna mRNA-1273 SARS-CoV-2 vaccine.

There have been no documented or published cases of acute liver injury related to the Moderna mRNA-1273 SARS-CoV-2 vaccine. Both thrombocytopenia and acute liver injury were not reported in clinical trials evaluating the safety and efficacy of the Moderna mRNA-1273 SARS-CoV-2 vaccine.

A 26-year-old woman was sent to the emergency room by her primary care physician for a new petechial rash and thrombocytopenia 2?weeks after receiving the Moderna mRNA-1273 SARS-CoV-2 vaccine. Her hospital course was complicated by transaminitis. Her platelet count improved to normal on hospital day 5 after receiving intravenous steroids and intravenous immunoglobulin to treat her suspected diagnosis of immune thrombocytopenic purpura.

Extensive workup for her thrombocytopenia and transaminitis was unremarkable including ruling out infectious, autoimmune and toxic causes. A liver biopsy was unrevealing and her transaminitis was improved on discharge. Although not proven, the temporal relationship of her vaccination with thrombocytopenia and abnormal liver enzymes points towards the Moderna mRNA-1273 SARS-CoV-2 vaccine as the most likely inciting factor.

Source: https://casereports.bmj.com/content/14/7/e242678?rss=1
Like
Comment
Share